Wyoming, 2017

High Wind in Wyoming, November 13, 2017

November 13, 2017 · NWS RIW · 1 event in 1 county or zone

A mountain wave broke near Clark and brought a few hour period of very strong winds. There were several gusts over hurricane force including a maximum wind gust of 99 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A mountain wave broke near Clark and brought a few hour period of very strong winds. There were several gusts over hurricane force including a maximum wind gust of 99 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Nov 13, 2:46 PM MST, 5 hours 54 minutes earlier.

Area forecast discussion, Nov 13, 2:46 PM MST, 5 hours 54 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
246 PM MST Mon Nov 13 2017

.SHORT TERM...This evening through Thursday
Issued at 238 PM MST Mon Nov 13 2017

Dry weather will continue this evening with the main concern being
winds in the Cody Foothills. The right front quadrant of a 115kt jet
max will be pushing in overnight. NAM12 is indicating as high as
55kt winds over the Absaroka Mountains. With some indication of a
weak mountain top inversion and downward motion in the area I see no
reason not to upgrade the current watch. Winds should decrease as
cold advection begins mid Tuesday morning.

Tuesday morning will se the return of snow to the western mountains.
Models are still below advisory level snowfall so there should not
be much impact, 1-3 inches in the higher elevations.  This system
will be out of the area by Tuesday evening, replaced by a
transitional ridge for about 24 hours. Wednesday evening our next
system will arrive via a strong pacific low off of the northwest
coast.

Starting late Wednesday night and slowly increasing through
Thursday, snowfall look to be 2 to 5 inches in the valleys and 8 to
12 inches in the western mountains.  Winds will also return with
this system Thursday, bringing gusts of 50 mph to the Absaroka and
Wind Mountains.  Gusty winds from the Green Mountains to Casper will
also be in the lower 40s.

.LONG TERM...(Tuesday night through Monday)
Issued at 238 PM MST Mon Nov 13 2017

Overview...A strong Pacific cold front will move across Wyoming
Thursday night. Frontal passage Thursday night could bring a period
of moderate to locally heavy snow, along with strong gusty wind.
Gusty west-northwest wind and rain/snow showers will accompany the
front east of the Continental Divide Thursday night-Friday morning
with some light snow accumulations possible through midday Friday.
A ridge of high pressure will build in over the weekend bringing
mainly dry weather with a gradual warming trend through Sunday.
Slightly above average temperatures are anticipated Sunday and
Monday. The next chance for precipitation could arrive in the west
for Monday.

Discussion...Medium-range forecast models are in fair agreement with
the incoming trough Thursday night and Friday. Overall trend has
been to slow this system, with much of the impact coming Thursday
night and Friday morning. Some slight timing differences between the
GFS and ECMWF regarding cold frontal passage late Thursday and
Thursday night. Given the overall trend of this system to slow, have
stuck more closely to the ECMWF solution in bringing the front
through Thursday night. Best dynamics, moisture, and favored mid-
level temperatures for snow production come together in the 00Z/Fri
to 18Z/Fri timeframe. Agree with previous forecast that this is
looking like winter weather advisory material (6"-12" mtns, 3"-6"
western valleys) Thursday night and Friday morning. Light
accumulations are likely across the I-80 corridor in Sweetwater
County and in the basins east of the Continental Divide. This may
end up being more of a central and southern storm with lower
precipitation chances across the north. The snow will decrease
Friday afternoon and evening from northwest-to-southeast as drier,
colder air pushes in from the northwest. H7-5 thermal trough will be
across the forecast area Friday afternoon, so clearing could be
slow. Bumped post-frontal winds several MPH east of the Continental
Divide Friday afternoon, most noticeably in Johnson and Sweetwater
counties. Ridging then returns for the weekend with drier and warmer
weather in store through Sunday. Winds on Saturday will be gusty out
of the west-to-northwest, especially east of the Continental Divide
and along the I-80 corridor. GFS and ECMWF differ in the timing of
the next trough to swing through sometime around Monday. Main
impacts would likely center on light snowfall in the western
mountains as this system appears transient. Beyond this, models are
showing a strengthening ridge over the western U.S. This pattern
looks to persist into the Thanksgiving weekend, with a good chance
of above normal temperatures depicted in the CPC 8-14 day outlook.

&&

.AVIATION...For the 00Z TAFS Tuesday through 00Z Wednesday
evening Issued at 238 PM MST Mon Nov 13 2017

All terminals except KJAC to be VFR through 00Z/Wed. Shortwave in
progressive westerly flow will track across the northern-third of
the forecast area late tonight and Tuesday morning. Aided by some
left-exit region jet dynamics there could be a brief period of
enhanced snowfall at KJAC between about 12Z-17Z/Tue. Have trended
toward MVFR during this period as jet and surface cold front will
work in concert to generate best chance for MVFR and -SN. Ahead of
this shortwave, wind will increase along the east slopes of the
Absaroka and Wind River ranges. Strong mid-level flow of 50-70kts
will create LLWS in the vicinity of KCOD and KLND. West-to-southwest
wind will increase through the morning ahead of the cold front.
Shortwave axis and the cold front should be in the central and
northern basins by 18Z/Tue. Ridging returns in the wake of this
system with improving and drying conditions Tuesday afternoon. Gusty
west-northwest wind will prevail through much of the afternoon,
favoring prone terminals like KBPI, KPNA, and KRIW, and KRKS.

&&

.FIRE WEATHER...
Issued AT 238 PM MST Mon Nov 13 2017

A gusty wind will occur in the lee of the Absarokas and Cody
Foothills as well as across the southwestern wind corridor from the
Red Desert through Natrona County. Although critical fire conditions
are not expected, elevated fire weather is possible this evening.
Some light snow will spread into the west late tonight through
tomorrow. High wind be possible in the Lee of the Absarokas tonight.
Dry weather Wednesday, and more snow and winds with our next system
Thursday.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 5 AM MST Tuesday for WYZ002-003.

&&

SHORT TERM...Hulme
LONG TERM...Jones
AVIATION...Jones
FIRE WEATHER...Hulme
Hazardous weather outlook, Nov 13, 2:58 PM MST, 5 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
258 PM MST Mon Nov 13 2017

WYZ001>020-022>030-142200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
258 PM MST Mon Nov 13 2017

...HIGH WIND WARNING FOR THE ABSAROKAS AND CODY FOOTHILLS
TONIGHT...

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Tonight and Tuesday.

High winds are probable across the Absarokas and Cody Foothills
tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Sunday.

Wednesday night through Friday morning...Strong winds may develop
ahead of the next cold front Wednesday night and Thursday along
the east slopes of the Continental Divide and from South Pass to
Casper. Snow will increase in the western mountains Thursday,
with rain or a rain and snow mix developing the western valleys.
Moderate to locally heavy snow is possible in the west Thursday
night into Friday morning, with snow levels lowering to valley
floors. Some light snow accumulations are possible east of the
Divide and along the Interstate 80 corridor Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotters are urged to report snowfall amounts and wind gusts above
45 mph.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Cody Foothills

When
November 13, 8:40 PM MST to 10:51 PM MST
Where
Cody Foothills forecast zone
Measured
86 kt (99 mph) measured gust
Reported by
Mesonet
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

Several hurricane force wind gusts were reported near Clark, including a maximum gust of 99 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, November 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 723841.